Texas, 2008

Drought in Texas, October 1 to 31, 2008

October 1 to 31, 2008 · NWS CRP · 10 events in 10 counties and zones

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir levels fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 30, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1232 AM CDT WED OCT 1 2008

.DISCUSSION...SEE AVIATION DISCUSSION.

&&

.AVIATION...WITH HIGH PRESSURE IN CONTROL AND A DRY AIRMASS IN
PLACE...CLEAR SKIES ARE EXPECTED TO PERSIST OVER THE NEXT 24 HOURS
WITH VFR CONDITIONS.  WINDS MAY BRIEFLY SHIFT NE NEAR DAYBREAK AS A
WEAK COLD FRONT PUSHES INTO NORTHERN TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 846 PM CDT TUE SEP 30 2008/

DISCUSSION...LIGHT WINDS AND DRY CONDITIONS WILL ALLOW OVERNIGHT
TEMPERATURES TO DROP SLIGHTLY BELOW AVERAGE. FORECAST LOOKS ON
TRACK AND NO CHANGES HAVE BEEN MADE.

PREV DISCUSSION... /ISSUED 648 PM CDT TUE SEP 30 2008/

DISCUSSION...SEE AVIATION DISCUSSION BELOW.

AVIATION...HIGH PRESSURE AND A DRY AIRMASS SHOULD PRECLUDE EVEN
LIGHT MIST DEVELOPMENT OVERNIGHT. CLEAR SKIES AND VFR CONDITIONS
SHOULD PREVAIL THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 339 PM CDT TUE SEP 30 2008/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...CLEAR SKIES AND
LIGHT OFFSHORE WINDS TONIGHT WILL RESULT IN ANOTHER COOL AND
PLEASANT NIGHT ACROSS SOUTH TEXAS. A WEAK COLD FRONT WILL SLIP
INTO THE NORTHERN COASTAL BEND AND VICTORIA REGION NEAR OR SHORTLY
BEFORE SUNRISE...AND MOVE SOUTHWARD INTO THE SOUTHERN COASTAL BEND
AND CENTRAL CWA MID MORNING BEFORE WASHING OUT TOMORROW AFTERNOON
AND EVENING. THE FRONT WILL BE UNEVENTFUL...WITH JUST A BRIEF
WEAK TO MODERATE NORTHEAST WIND NOTICEABLE BEHIND THE FRONT AND
ONLY SLIGHTLY COOLER HIGHS...YET PLENTY OF SUNSHINE TOMORROW.
LIGHT AND A DRY AIRMASS WITH CLEAR SKIES WILL MEAN ANOTHER
RELATIVELY COOL NIGHT WEDNESDAY NIGHT.

MARINE...A VERY WEAK SEA AND BAY BREEZE DEVELOPING THIS AFTERNOON
WILL RESULT IN A WEAK ONSHORE FLOW THROUGH THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING. A LAND BREEZE DEVELOPING OVERNIGHT
WILL PRODUCE A WEAK NORTHWEST FLOW. A WEAK COLD FRONT WILL MOVE
THROUGH THE COASTAL WATER AROUND OR SHORTLY AFTER SUNRISE. A WEAK
TO MODERATE NORTHEAST WIND WILL DEVELOP BEHIND THE FRONT WEDNESDAY
MORNING AND AFTERNOON AND THEN WEAKEN WEDNESDAY EVENING.

LONG TERM (THURSDAY THROUGH TUESDAY)...THE MID/UPPER LEVEL RIDGE
OVER THE ROCKIES THURSDAY WILL GRADUALLY LOSE AMPLITUDE AS IT MOVES
INTO THE PLAINS BY SATURDAY. GFS/ECMWF MODELS ARE AT ODDS WITH THE
STRENGTH OF THE NEXT UPPER TROUGH MOVING INTO THE GREAT BASIN REGION
OVER THE WEEKEND. THE GFS IS MORE PROGRESSIVE WITH THE TROUGH MOVING
INTO THE PLAINS BY SUNDAY WHILE THE NEW ECMWF GOES WITH A SLOWER AND
DEEPER TROUGH DEVELOPING INTO A CLOSED LOW NEAR GOODLAND KANSAS BY
12Z MONDAY. 12Z ECMWF SHOWS A SLOWER TRANSLATION OF THE UPPER
TROUGH INTO THE SOUTHERN PLAINS BY TUESDAY. EXPECT RETURN FLOW
WILL GRADUALLY INCREASE MOISTURE OVER THE REGION SUNDAY INTO THE
EARLY PART OF NEXT WEEK. BUT OVERALL SYNOPTIC PATTERN EVOLUTION IS
STILL UNCERTAIN AT THIS POINT. WILL SHOW A GRADUAL WARMING TREND
WITH THE MINIMUM TEMPERATURES AS LOW LEVEL MOISTURE INCREASES AS
WELL AS SOUTHERLY LOW LEVEL FLOW STRENGTHENS FROM SUNDAY. BUT WILL
REMOVE THE SLIGHT CHANCE POPS AT THIS POINT FOR MONDAY.

89/TMT

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    90  61  88  62  87  /   0   0   0   0   0
VICTORIA          88  55  88  57  86  /   0   0   0   0   0
LAREDO            94  66  93  66  92  /   0   0   0   0   0
ALICE             92  60  91  61  89  /   0   0   0   0   0
ROCKPORT          89  63  87  65  86  /   0   0   0   0   0
COTULLA           93  60  92  62  91  /   0   0   0   0   0
KINGSVILLE        91  60  89  61  88  /   0   0   0   0   0
NAVY CORPUS       88  65  86  67  85  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Sep 30, 4:07 AM CST, 19 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 AM CDT TUE SEP 30 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
507 AM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Victoria

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Official NWS Observations
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Goliad

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Bee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Calhoun

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Refugio

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Aransas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, San Patricio

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Nueces

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Live Oak

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Jim Wells

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

During October, drought conditions intensified across northeast portions of the Coastal Bend and Victoria Crossroads, and also expanded south and west into southern and interior portions of the Coastal Bend. By the end of October, severe drought conditions existed across Bee, Goliad, Victoria, Calhoun, Refugio, Aransas, and San Patricio counties. Moderate drought conditions had developed across Live Oak, Nueces, and northern Jim Wells counties by the end of October. Abnormally dry conditions were observed across northern La Salle, McMullen, Duval, southern Jim Wells, and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during October continued to be agricultural in drought counties. In addition, reservoir fell slightly. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139274, 139275, 139276, 139277, 139278, 139279, 139280, 139281, 139282, 139283.